Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 7, 2018, 8:02 PM EDT for Meigs County, Ohio; Jackson County, Mason County, West Virginia. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2018, 8:02 PM EDT (00:02 UTC)
- Expired
- Sep 7, 2018, 9:35 PM EDT
- In force
- 93 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Meigs County, OH, Jackson County, WV, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
199
WGUS51 KRLX 080002
FFWRLX
OHC105-WVC035-053-080300-
/O.NEW.KRLX.FF.W.0074.180908T0002Z-180908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
802 PM EDT FRI SEP 7 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Southeastern Meigs County in southeastern Ohio...
Mason County in western West Virginia...
Jackson County in northwestern West Virginia...
* Until 1100 PM EDT.
* At 759 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. One
gauge in central Mason County indicated that over 2 inches of rain
had fallen in the last hour, with heavy rain still occuring in the
area.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Point Pleasant, Ripley, Racine, Ravenswood, Sandyville, Henderson,
Leon, Portland, Mount Alto, Statts Mills, Southside, Cottageville,
Grimms Landing, Gallopolis Ferry, Evans, Leroy, Fairplain and
Letart.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
LAT...LON 3895 8154 3873 8156 3875 8176 3861 8208
3877 8221 3893 8200 3905 8167
$$
MZ1 follow-up statement
157
WGUS71 KRLX 080135
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
935 PM EDT FRI SEP 7 2018
OHC105-WVC035-053-080142-
/O.CAN.KRLX.FF.W.0074.000000T0000Z-180908T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-Mason WV-Jackson WV-
935 PM EDT FRI SEP 7 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MEIGS...MASON AND JACKSON
COUNTIES IS CANCELLED...
While it was still raining in the area, the heaviest of the rain has
ended. There were no reports of significant high water, and flooding
is no longer expected to pose a threat. Do watch for ponding or
pooling of water in low spots. It is harder to judge the depth of
the water at night.
LAT...LON 3895 8154 3873 8156 3875 8176 3861 8208
3877 8221 3893 8200 3905 8167
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:58 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 7, 6:58 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 658 PM EDT Fri Sep 7 2018 .SYNOPSIS... A washed out/stalled front will provide showers and storms tonight. The remnants of Gordon will combine with the front for heavy rain potential over the middle Ohio valley this weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 215 PM Friday... Evening convection will diminish in intensity and coverage around sunset due to poor deep layered shear while loosing the sfc based CAPE. Skies could become mostly clear tonight as diurnal convection weakens, and diurnal cu dissipates. However, areas that receive rainfall this afternoon and evening will be prone to dense fog overnight. The alternate scenario will be the formation of a low level deck that could develop overnight. Although convection activity should decrease tonight, increasing deep layered shear could produce isolated showers or storms under a very juicy atmosphere. Low temperatures tonight will remain close to their dewpoints in the upper 60s. Models show a gradual increase in deep layered shear, ranging from around 30 knots tonight, to 45 knots on Saturday. PWATs will remain from 1.7 to 2.0 inches, through the period. Models show H850 theta-e about 340K across extreme southwest sections of WV. This will pose a limited threat for flash flooding over the southwest portions of WV tonight. Theta-e analysis indicate a tight gradient moving south to just north of our CWA later tonight, suggesting the presence of a frontal boundary. Models suggest that this boundary should remain north of the area on Saturday, keeping our area under relatively wet atmosphere. Went with the NBM guidance for temperatures through the period. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 400 PM Friday... Zonal flow aloft at the start of the period yields to the incoming trough which, by late Saturday, will have ingested the remnant moisture and circulation associated with Gordon. Warm air advection into to Middle Ohio Valley ahead of the system will bring renewed heavy rain potential along a weak low- level boundary, evidenced by impressive FGEN and omegas amongst most models. This boundary, along with any other meso- boundary generated under persistent WAA and low-level convergence, will serve as the focus/foci of heavy rain through Sunday night particularly across the MOV as the center of circulation moves into the Great Lakes Region. Look for thunderstorms to be more frequent during the afternoon while more stratiform rain is expected during overnight periods. Regarding rainfall amounts: due to noted meso-model and ensemble disagreement, have stuck closely to the WPC QPF with the addition of higher amounts to account for meso-enhancement. Models are in general agreement for forecast amounts with this system, painting a broad axis of 3-5" extending up the Ohio Valley, just on the north side of the river - with the worst of it just outside of this CWA. We do still forecast a good 3" or so total in SE Ohio and parts of northern WV, so flooding of all scales remains a concern. Precipitation totals taper fairly quickly to the SE into WV and SWVA with most of their rain coming as the system exits Monday. The surface trough/cold front associated with the extra- tropical low system moves through mid-Monday with a last chance at thunderstorms before a mid-level dry slot briefly works in behind starting from the West Monday afternoon. Though, the mean trough remains across the Mississippi Valley - this combined with favorable jet dynamics and ample moisture availability leaves a window of supportive upper level forcing for cold-air advection type showers through Monday and Monday night, especially in higher terrain. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 530 PM Friday... Moisture content remains high across the region with PWAT up around 1.8-2.0" through much of the long term as the aforementioned front returns northwestward amid strong onshore flow across the Mid-Atlantic and southern Atlantic Coast. Expect shower and storm chances to continue as a result, primarily diurnally-driven, particularly across the mountains where low- level convergence is at a maximum through Thursday. Mean troughing over the Mississippi valley erodes by mid-week with ridging strengthening over the eastern CONUS... which leaves the door open for tropical system Florence to impact the eastern US. Florence does indeed come into play in the forecast Friday with widespread scattered showers and storms - this is a relatively low confidence portion of the forecast, though, as the track of Florence remains to be seen. Should its track lead into the Mid-Atlantic, expect greatly increased precip chances this weekend with heavy rain possible. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 657 PM Friday... VFR conditions expected outside of showers or storms which can produce brief periods of MVFR/IFR through at least 02Z. Skies will become partly clear later tonight with some high level clouds moving across. This could promote dense fog formation along river valleys and areas that received rainfall. Depending on how long these clouds linger overnight, they can prevent radiational cooling and associated dense fog formation. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... ALTERNATE SCENARIOS: Fog formation tonight may vary. FORECAST CONFIDENCE: Medium. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. AFTER 00Z SUNDAY... IFR possible in showers and storms through the weekend. Early morning fog also possible where it rains during the late evening or overnight. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MC NEAR TERM...ARJ SHORT TERM...MC LONG TERM...MC AVIATION...ARJ
Hazardous weather outlook, Sep 7, 4:42 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV Issued by National Weather Service Pittsburgh PA 442 AM EDT Fri Sep 7 2018 OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-080845- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for much of the middle Ohio Valley. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated flash flooding from slow moving showers and thunderstorms is possible again Saturday, mainly during the afternoons and evenings. However, there is a slight risk for excessive rainfall Saturday night, as the remnants of once tropical storm Gordon, and a front, combine to bring potentially more widespread heavy rainfall. There is a moderate risk for excessive rainfall Sunday through Sunday night, and the heavy rainfall could continue into into Monday, as the system only slowly pushes through. A flash flood watch may be needed this weekend, if confidence for heavy rainfall continues to increase. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-018-026>030-039-040- 515>526-080845- Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell- Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Boone-Clay- Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for northeast Kentucky, extreme southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend, and even Monday. There is a marginal risk for excessive rainfall Saturday, and then a slight risk for excessive rainfall Sunday, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-025-033-034-080845- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming- 442 AM EDT Fri Sep 7 2018 This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. While there is a low probability for widespread hazardous weather, slow moving thunderstorms can produce isolated flash flooding, mainly this afternoon and this evening. Hence, there is a marginal risk for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. While there is a low probability for widespread hazardous weather, slow moving showers and thunderstorms can produce isolated flash flooding this weekend. There is a marginal risk for flash flooding, overnight Saturday night, and again Sunday through Sunday night, when the remnants of once tropical storm Gordon add to an already moist air mass. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Sep 7, 3:35 PM EDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT FRI SEP 7 2018
WVZ519-520-072000-
Southeast Nicholas-Northwest Nicholas-
335 PM EDT FRI SEP 7 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY...
At 334 PM EDT, a strong thunderstorm was located 7 miles south of
Summersville. the storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Summersville, Craigsville, Calvin, Nettie, Mount Nebo and Canvas.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3811 8077 3825 8095 3842 8066 3841 8066
3838 8063 3836 8063 3836 8061 3835 8060
3831 8051
TIME...MOT...LOC 1934Z 129DEG 3KT 3819 8080
ROCHESpecial weather statement, Sep 7, 4:04 PM EDT, 3 hours 58 minutes before
Special Weather Statement National Weather Service Charleston WV 404 PM EDT FRI SEP 7 2018 WVZ015-026-072100- Boone-Kanawha- 404 PM EDT FRI SEP 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHEASTERN BOONE COUNTIES... At 404 PM EDT, a strong thunderstorm was located near Chesapeake, or 14 miles south of Charleston, moving northwest at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Charleston, Chesapeake, Marmet, Belle, Cedar Grove, East Bank, Glasgow, Coal Fork, Seth, Dawes, Ashford, Sharon, Racine and Prenter. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3816 8137 3800 8161 3818 8184 3838 8155 TIME...MOT...LOC 2004Z 141DEG 12KT 3816 8154 ROCHE
Special weather statement, Sep 7, 4:57 PM EDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Charleston WV 457 PM EDT FRI SEP 7 2018 WVZ005-006-013-072145- Lincoln-Wayne-Cabell- 457 PM EDT FRI SEP 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CABELL...NORTHWESTERN LINCOLN AND NORTHEASTERN WAYNE COUNTIES... At 456 PM EDT, a strong thunderstorm was located near Beech Fork State Park. the storm is nearly stationary. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hamlin, Beech Fork State Park, Barboursville, Spurlockville, West Hamlin, Salt Rock, Palermo, Lavalette, Branchland and Myra. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3812 8198 3818 8233 3834 8247 3842 8220 TIME...MOT...LOC 2056Z 147DEG 2KT 3829 8229 ROCHE
Special weather statement, Sep 7, 4:59 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
459 PM EDT FRI SEP 7 2018
WVZ033-034-072145-
Wyoming-McDowell-
459 PM EDT FRI SEP 7 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL COUNTY...
At 459 PM EDT, a strong thunderstorm was located over Welch. the
storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Welch, Gary, War, Northfork, Davy, Keystone, Anawalt, Kimball,
Elbert, Coalwood, Cucumber and Wolf Pen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3745 8173 3758 8151 3740 8143 3726 8147
3725 8150 3726 8150 3725 8151 3723 8151
3722 8154 3721 8156 3720 8163
TIME...MOT...LOC 2059Z 147DEG 1KT 3741 8158
ROCHESpecial weather statement, Sep 7, 5:59 PM EDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Charleston WV 559 PM EDT FRI SEP 7 2018 OHZ086-087-WVZ006-007-014-072230- Gallia-Lawrence-Mason-Cabell-Putnam- 559 PM EDT FRI SEP 7 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE... SOUTHWESTERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM COUNTIES... At 558 PM EDT, a strong thunderstorm was located near Ona, or 11 miles northeast of Proctorville, moving northwest at 5 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Hurricane, Barboursville, Milton, Buffalo, Ona, Culloden, Teays Valley, Crown City, Athalia, Scottown, Ashton, Green Bottom, Fraziers Bottom and Pea Ridge. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3839 8191 3836 8225 3854 8244 3874 8206 TIME...MOT...LOC 2158Z 147DEG 49KT 3851 8219 ROCHE
Special weather statement, Sep 7, 6:06 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
606 PM EDT FRI SEP 7 2018
VAZ004-WVZ024-025-033-072300-
Buchanan-McDowell-Logan-Mingo-
606 PM EDT FRI SEP 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MINGO COUNTY...
At 605 PM EDT, a strong thunderstorm was located near Woodman, or 18
miles southeast of Williamson. the storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
R.d. Bailey Lake, Hinch, Gilbert Creek, Red Jacket, Gilbert, Panther,
Hampden, Meador and Pie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3746 8207 3754 8197 3753 8201 3755 8204
3753 8205 3756 8208 3756 8212 3774 8212
3761 8181 3760 8182 3760 8183 3757 8184
3756 8185 3755 8185 3755 8184 3743 8190
TIME...MOT...LOC 2205Z 192DEG 4KT 3753 8199
ROCHEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:23 PM EDT | Special Weather Statement | RLX | Jackson | 52 min |
| Sep 8, 3:34 AM EDT | Flood Watch | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 49 hr |
| Sep 8, 2:11 PM EDT | Special Weather Statement | RLX | Roane | 34 min |
| Sep 8, 3:51 PM EDT | Special Weather Statement | RLX | Nicholas | 54 min |
| Sep 8, 5:16 PM EDT | Special Weather Statement | RLX | Fayette | 59 min |
| Sep 8, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 38 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.